Alert archive / Mississippi / River Flood Warnings in 2020

River Flood Warning 10, NWS Jackson, MS

January 1, 2020Leake County, Mississippi

NWS Jackson, MS issued this river flood warning at Jan 1, 2020, 9:59 AM CST for Leake County, Mississippi. It took effect at Jan 3, 2020, 3:33 AM CST. It was in force for 19 days.

The area

The counties it named.

The facts

Issued
Jan 1, 2020, 9:59 AM CST (15:59 UTC)
In effect from
Jan 3, 2020, 3:33 AM CST
Expired
Jan 22, 2020, 9:59 AM CST
In force
19 days
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Leake County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yockanookany River near Ofahoma (OFAM6).

Action stage
18 ft
Minor stage
19 ft
Moderate stage
23 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02484500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Jan 1, 5:23 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jan 1, 5:23 AM CST, 4 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
523 AM CST Wed Jan 1 2020

...SIGNIFICANT HEAVY RAIN EVENT TO BEGIN THE NEW YEAR...

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
HKS was reporting MVFR vsby at 11Z but this should improve by 13Z
and VFR conditions wl prevail areawide today.Cigs wl begin
lowering from the southwest this evening as -RA spreads back
across the region overnight. Widespread RA and MVFR cigs are
expected at most sites by 11Z Thursday. /22/

&&

.DISCUSSION...
Today and Tonight: Early morning surface analysis had an 1020mb high
centered over our CWA. This surface high will shift east through
tonight as our near zonal winds aloft become southwesterly. Together
these features will begin increasing moisture back across our area.
The 00Z Wednesday JAN sounding had a PWAT of 0.29inches and our dew
points at 3AM were running in the lower 30s. Today is expected to be
dry but light rain chances will return this evening over our CWA
from the southwest as warm air advection increases downstream of an
approaching low pressure system. Satellite imagery showed the
circulation around a closed low spinning over the Baja region early
this morning. Models are in good agreement that this closed low will
shift east today and open up over old Mexico and then continue
tracking east tonight. Our 80h flow is expected to increase to near
50kts while our 50h flow strengthens to 60-70kts after midnight.
This will result in a thetae ridge setting up from the southwest
across our CWA with PWATs increasing back above an inch and a half
arewide to near and inch and three quarters over our southwest.
Light rain is expected to begin falling in our west after 9PM but
spread across the remainder of the CWA and increase in intensity
over the southwest after midnight. Temperatures will top out today
slightly warmer than normal ranging from the mid 50s north to near
60 degrees in the south. Due to the increasing cloud cover and rain
chances tonight, temperatures will bottom out well above normal
ranging from the upper 40s north to the lower 50s south. /22/

Thursday and Friday: The approach of a sharp mid/upper trough
will bring about potential for a combo of weather hazards, mainly
on Thursday. These are broken down individually below...

(Flash Flood Threat)
Flash flooding is expected along a SSW/NNE corridor from central
Louisiana through central and into northeastern Mississippi, with
3-5" of rain expected and locally higher amounts possible. Minor
to moderate river flooding is expected over roughly the same area.
A Flood Watch has been posted for this area. Rain will already be
spreading across the region by Thursday morning. With the
approach of the upper level system, frontogenesis will begin to
occur in a SSW/NNE corridor over the area, which along with the
moist airmass spreading over the region, will help establish a
band of heavier rain roughly along this developing front. This is
expected to occur during the daytime on Thursday, with the front
then shifting eastward during the afternoon and evening hours.
With the upper level system still lagging well to the west,
lighter to moderate rain will continue overnight and into Friday.
Most guidance remains consistent in showing a 1-2 county wide
band of QPF maxing out at around 5", though there continues to be
some slight discrepancy with respect to precisely where this
heaviest band will set up. However, forecast confidence is now
high enough and now that this is set to begin within 24-36 hours,
we have proceeded with a flash flood watch roughly along and
several counties either side of the Natchez Trace. Along with the
potential for flash flooding due to higher rain rates, river
flooding is also anticipated given antecedent conditions over
central and north/east portions of the area.

(Severe Weather Threat)
A conditional threat for severe storms exists mainly along and
south of I-20 in Mississippi for mainly Thursday afternoon.
Damaging wind gusts and tornadoes are the main threats with these
storms. A warm sector will develop to the east of the developing
front on Thursday, with ensemble analogs in the upper 90th
percentile for low level temps on Thursday across parts of south
MS and dewpoints surging into the upper 60s to near 70. Strong
wind shear is anticipated, and is likely to be enhanced by
ageostrophic response to lowering surface pressures. Convection
that develops in this regime will have the potential to produce
damaging wind gusts or tornadoes. However, uncertainty exists as
to whether considerable clouds and precipitation may serve to
inhibit the development of storms capable of tapping into this
environment. If confidence increases in the development of storms,
the severe threat would need to be increased in later outlooks. 00Z
HREF guidance shows low level shear decreasing substantially
during the late afternoon/early evening time frame as the front
pushes across the area, ending the severe weather threat.

(Strong Non-thunderstorm Wind)
Outside of any storms, an area of gusty winds is expected to move
across much of south Mississippi during the day Thursday. Wind
gusts of 30-40 mph are possible, which may result in a few downed
trees. In response to increasing frontogenesis/falling surface
pressure, winds will increase through the daytime Thursday. A Wind
Advisory may eventually be needed for some portion of the area,
but for now this threat will be addressed in the HWO/graphics.

This weekend into early next week: The upper trough axis will
finally clear the area on Saturday, though the associated upper
low barreling through the Mid South will likely maintain
considerable cloudiness and perhaps even a few sprinkles across
the Golden Triangle area. Clearing is anticipated by Saturday
evening, though, and with lighter winds, a light freeze is
possible across a good chunk of the area. Surface ridging over the
northern Gulf will maintain dry and quiet weather into early
Monday, but a building upper trough and developing surface front
will bring our next chance for rain late Monday into Tuesday. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       59  51  70  56 /   1  95 100 100
Meridian      59  49  72  57 /   1  71  95 100
Vicksburg     59  51  67  55 /   2  97 100 100
Hattiesburg   61  52  73  58 /   2  54  90  95
Natchez       59  52  70  56 /   5  96 100 100
Greenville    54  49  56  54 /   1  92 100  88
Greenwood     56  50  58  55 /   1  93 100 100

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from Thursday morning through Friday morning
     for MSZ019-025>057-059>063.

LA...Flash Flood Watch from Thursday morning through Friday morning
     for LAZ009-016-023>026.

AR...None.

&&

DL/22
Hazardous weather outlook, Jan 1, 4:39 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
439 AM CST Wed Jan 1 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
439 AM CST Wed Jan 1 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flash flooding is expected Thursday through early morning Friday
across portions of central Louisiana and central through
northeastern Mississippi. In these areas, 3 to 5 inches of rain
are expected with locally higher amounts possible. Surrounding
this area, flash flooding is possible with 1 to 3 inches of rain
expected. Minor to moderate river flooding is possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms capable of producing damaging wind
gusts and a few tornadoes are possible for areas of Mississippi
along and south of I-20 late Thursday morning through early
Thursday evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

Outside of any storms, gusty winds are expected across parts of
southern and eastern Mississippi Thursday morning through Thursday
afternoon. Wind gusts of 30 to 40 mph are possible, which may
knock down some trees or tree limbs. High profile vehicles may
become unsteady in gusts.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:07 AM CSTFlash Flood WatchJANAdams, Attala, Carroll, Choctaw, Claiborne, Clay and 35 more57 hr
Jan 1, 9:39 AM CSTRiver Flood WarningJANClay3 days
Jan 1, 9:39 AM CSTRiver Flood WarningJANNoxubee8 days
Jan 1, 9:48 AM CSTRiver Flood WarningJANAttala, Holmes9 days
Jan 1, 9:55 AM CSTRiver Flood WarningJANNeshoba7 days
Jan 1, 9:55 AM CSTRiver Flood WarningJANLeake9 days
Jan 1, 9:55 AM CSTRiver Flood WarningJANLeake23 days
Jan 1, 9:55 AM CSTRiver Flood WarningJANLeake7 days
Jan 1, 9:59 AM CSTRiver Flood WarningJANHinds, Rankin23 days
Jan 1, 9:59 AM CSTRiver Flood WarningJANLeake21 days
Jan 1, 9:59 AM CSTRiver Flood WarningJANAttala5 days
Jan 1, 10:01 AM CSTRiver Flood WarningJANCopiah, Simpson27 days
Jan 1, 10:01 AM CSTRiver Flood WarningJANLawrence29 days
Jan 1, 10:01 AM CSTRiver Flood WarningJANMarion30 days
Jan 1, 10:01 AM CSTRiver Flood WarningJANSimpson3 days
Jan 1, 10:42 AM CSTRiver Flood WarningJANCarroll, Leflore21 days
Jan 1, 10:42 AM CSTRiver Flood WarningJANYazoo21 days
Jan 1, 10:42 AM CSTRiver Flood WarningJANSunflower21 days

Nearby

River Flood Warnings in Mississippi, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.